Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 4, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 23, 2000, 11:03 PM CST for Saint Bernard Parish, Louisiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 2000, 11:03 PM CST (05:03 UTC)
- Expired
- Jan 23, 2000, 11:35 PM CST
- In force
- 32 min
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
County Saint Bernard Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 11:18 PM CST | Hail 1.75 | Chalmette, LA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 5.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 247 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KNEW 240501 SVRNEW LAC051-071-075-087-240535- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 1103 PM CST SUN JAN 23 2000 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS LA HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR - NORTHERN JEFFERSON PARISH IN SOUTHEASTERN LOUISIANA - ORLEANS PARISH IN SOUTHEASTERN LOUISIANA - NORTHERN ST BERNARD PARISH IN SOUTHEASTERN LOUISIANA - NORTHERN PLAQUEMINES PARISH IN SOUTHEASTERN LOUISIANA * UNTIL 1135 PM CST * AT 1100 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER METAIRIE MOVING EAST SOUTHEAST AT 35 MPH. LARGE HAIL UP TO THE SIZE OF GOLFBALLS WILL LIKELY OCCUR WITH THIS STORM. THIS SEVERE THUNDERSTORM WILL AFFECT THE CITY OF NEW ORLEANS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 9:45 PM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 23, 9:45 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 945 PM CST SUN JAN 23 2000 DECIDED TO INCREASE TONIGHTS RAIN CHANCES TO 60 PERCENT FOR RAIN IN SW MS AND 70 PERCENT FOR SHOWERS AND THUNDERSTORMS ELSEWHERE AS AREA OF CONVECTION CONTINUES TO BLOSSOM FROM NEAR AND SOUTH OF KBTR TO THE NORTH SHORE OF LAKE PONTCHARTRAIN. AREA SHOULD SPREAD SOUTH AND EAST BEFORE ENDING BY DAYBREAK. 905 PM DISCUSSION... SCATTERED THUNDERSTORMS HAVE BEEN SLOWLY DECREASING IN NUMBER...BUT A FEW STRONG STORMS CONTINUE. ONE CELL SOUTH OF LAFITTE RECENTLY HAD A VIL OF 47...BUT WAS MOVING ESE OVER MARSHLAND AND SWAMPS. INTERESTINGLY...THERE HAS BEEN VARIABLE MOVEMENT OF THUNDERSTORMS WITH LEFT MOVERS AND RIGHT MOVERS DEVIATING FROM THE MEAN DUE EAST MOVEMENT. SO FAR...NO REPORTS OF STRONG WINDS OR HAIL. THE DECREASE IN THUNDERSTORM COVERAGE SHOULD BE A TEMPORARY LULL WITH THE APPROACH OF A VERY POTENT 500 MB SHORTWAVE TROUGH WITH -30 CELSIUS TEMPS IN NE OKLAHOMA AND A 150 KNOT 250 MB JET MAX OVER NW TEXAS. STRONG PVA AND THE LEFT FRONT EXIT REGION OF THE UPPER JET IS ACTING TO CAUSE AN INCREASE IN LIGHT RAIN JUST SOUTH OF THE 850 MB COLD FRONT OVER CENTRAL MS. THE 925 MB COLD FRONT WAS ANALYZED ABOUT HALFWAY BETWEEN KJAN AND KSIL IN EXTREME S MS WITH THE SURFACE FRONT FARTHER SOUTH FROM JUST S OF KLFT TO JUST N OF KSIL TO JUST N OF KMOB. WITH SURFACE CONVERGENCE BECOMING LESS AND LESS...WILL LOOK NEAR THE 925 MB FRONT FOR ADDITIONAL SHOWER AND ISOLATED THUNDER DEVELOPMENT THE NEXT SEVERAL HOURS. RADAR LOOPS SHOW THIS OCCURRING AT THIS TIME WITH RAPIDLY INCREASING SHOWERS ALONG I-12 BETWEEN KBTR AND KSIL AND W OF KBTR ON I-10. CURRENT ZONE FORECAST HAS 50 PERCENT POPS ACROSS THE BOARD AND THIS STILL LOOKS ABOUT RIGHT FOR THE REMAINDER OF TONIGHT. UVV ASSOCIATED WITH THE UPPER TROUGH AND JET SHOULD WEAKEN LATE TONIGHT...SO EXPECT CLEARING SKIES DURING THE MID TO LATE MORNING HOURS MONDAY WITH BREEZY TO WINDY CONDITIONS DEVELOPING IN THE WAKE OF THE FRONT. ONLY OTHER FORECAST PROBLEM IS FOG. VERY LIGHT WINDS AND HIGH TEMPS AND DEWPOINTS OVER COOLER WATER BODIES IS PRODUCING AREAS OF DENSE FOG S OF I-10 IN COASTAL MS AND AN OFF-DUTY OBSERVER DRIVING ON I-10 WEST OF KENNER ON THE BONNET CARRE SPILLWAY REPORTED VISIBILITY BETWEEN ONE-QUARTER AND ONE-HALF MILE. FORTUNATELY...THIS WILL BE SHORT-LIVED WITH THE FRONT COMING THROUGH...SO DO NOT EXPECT T$O ISSUE A DENSE FOG ADVISORY. .NEW...SMALL CRAFT ADVISORY KPQL TO K7R3 INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS. LA...NONE. MS...NONE. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 11:03 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Plaquemines | 32 min |
| Jan 23, 11:35 PM CST | Severe Thunderstorm Warning | LIX | Saint Bernard | 30 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.